Minnesota, 2018

Hail in Minnesota, June 15, 2018

June 15, 2018 · NWS FGF · 1 event in 1 county or zone

Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Somewhat unexpectedly, one very strong thunderstorm tracked across north central North Dakota into the northern Devils Lake region during the late afternoon of June 14th, dropping large hail and heavy rain. Several hours later, more thunderstorms across southern Manitoba moved back into the same area north of Devils Lake. These storms produced several tornadoes, strong winds, and large hail. Strong storms also fired up across southeast North Dakota around midnight, which tracked toward the Fargo-Moorhead area in the early morning hours of the June 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 10:50 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 10:50 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Thu Jun 14 2018

.UPDATE...
Issued at 1137 PM CDT Thu Jun 14 2018

Storms have evolved into a line from west of DVL to near Pembina
ND with some pulsy severe features of wind and hail. Southern MCS
has failed to develop with stout capping. Expecting the current
activity to continue to drift to the northeast with minimal
development expected behind the current line. CAMs continue to
show an up tick of activity within the WAA regime as 850mb jet
turns to the southwest. Cold front will swing across the ND side
of the FA by morning with showers and storms possible on the MN
side of the FA during the morning and into the afternoon tomorrow.

&&

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu Jun 14 2018

Severe thunderstorm potential will be the main challenge for the
period.

Elevated thunderstorm on the northern edge of the cap has
continued to truck along just east of Minot, so some isolated
thunderstorm activity will be near our western border in the next
hour or so. Additional elevated showers have started to develop
over the southern counties as a weak lead shortwave and some warm
air advection move through. Included some POPs for both of these
areas of precip, but the main thunderstorm threat will be later
tonight as we get more heating to erode the cap and the main
upper trough gets closer to northwestern ND. Mixed layer CAPE
under the cap is around 2000-3000 J/kg, and effective bulk shear
is in the 50-70 kt range. Supercells will be possible across
northwestern and north central ND into Canada, the question is if
storms will still be discrete and still severe as they move into
our counties later tonight. CAMs have some consolidation and some
wind threat of up to 75 mph will be possible as these storms move
into our region between 10 and midnight.

More thunderstorm development is possible in the next few hours further
south over western SD, where the cap has started to erode over
the higher terrain. However, the deep layer bulk shear is a bit
less and the 19Z UNR hodograph does not have the classic supercell
curve that the BIS supplemental sounding did. Some of the CAMS
have the storms firing over western SD into southwestern ND
developing into an MCS and pushing into our southern counties
later tonight. Additional winds of 60 mph or more will be possible
across our southeastern CWA. Will have to watch for heavy
rainfall with these storms. The short range models do not have a
huge amount, but there is the possibility of training cells and
PWAT values are around 1.5 inches across our south.

The thunderstorms will exit out of our eastern CWA during the
early morning hours. The surface trough axis and cold front will
have pushed eastward and will be over our eastern counties by the
time we start afternoon heating again. Additional thunderstorm
development will be possible in the eastern tier, and some
scattered severe storms are not out of the question, although much
will depend on how convection tonight plays out. Conditions
further west will be more quiet tomorrow with highs in the 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu Jun 14 2018

00Z Sat - 00Z Mon

Upper level ridge was located over the southeast states and a trough
was located over the western states.

Heavy rain will be the threat for this period mainly in the southern
Red River Valley. Cold front is expected to be along a line from BDE
to Wahpeton by Fri evening. Cold front is forecast to stall across
the far southeast zones Sat. An upper level short wave is expected
to move along the front Sat and produce rain over the southeast
zones. Also a secondary cold front will move southeast out of Canada
late Fri night and move into the southeast zones by Sat afternoon as
surface high pressure builds in from Canada. Front remains stalled
over the southeast zones Sat night with another short wave moving
along the front.

Remains of tropical storm Bud will roll through the area Sun/Sun
night with another round of rain over the southeast zones. Cold
front finally moves south out of the area Sun night.

Precipitable water remains between 1.5 and 2 inches over the
southeast zones from Sat through Sun night. precipitable water
will run 2 to 3 standard deviations above normal this period.

Mon - Thu

Upper level ridge over the southeast states shifts a little south
during this period. Short wave moves through on Mon. Pattern changes
to northwest flow aloft and remains in northwest flow through the
period and a much drier pattern. Short waves are expected to move
through. Only light showers are expected at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 14 2018

Thunderstorm uncertainty for the overnight. Strong south winds
with LLWS into the valley overnight as SFC layer decouples. Winds
to turn to the north on the ND side by morning as fropa pushes
across the valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...JR
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jun 14, 4:51 AM CST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
551 AM CDT Thu Jun 14 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
551 AM CDT Thu Jun 14 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected to develop over central North
Dakota this afternoon. This activity is expected to develop into
several thunderstorm clusters that will move across eastern North
Dakota and northern Minnesota this evening and overnight.
Initial threats include hail to 2 inches or larger, winds to 75
mph, and the possibility of a tornado. As the activity spreads
east threats will be one inch hail and winds to 75 mph. Localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong or severe thunderstorms will be possible Friday
afternoon and evening across parts of the southern Red River
Valley mainly south of Highway 10. Hail to one inch and 60 mph
winds are the main threats if storms develop.

A prolonged period of showers and thunderstorms are possible
Saturday through Sunday night for parts of the region. Due to
the widespread and potentially heavy nature of this rain event
there may be an increased risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 15, 12:17 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
117 AM CDT FRI JUN 15 2018

MNZ002-003-NDZ039-150700-
Clay MN-Norman MN-Cass ND-
117 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN
NORMAN AND NORTHEASTERN CASS COUNTIES UNTIL 200 AM CDT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mapleton, or 14 miles west of Fargo, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mapleton around 120 AM CDT.
  West Fargo and Prosper around 125 AM CDT.
  Reile's Acres around 130 AM CDT.
  Northwestern Fargo, Harwood and Argusville around 135 AM CDT.
  Oakport and Kragnes around 140 AM CDT.

Other locations impacted by this storm include West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4681 9714 4693 9729 4735 9662 4709 9632
TIME...MOT...LOC 0617Z 236DEG 38KT 4690 9712

BP
Special weather statement, Jun 15, 12:21 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
121 AM CDT FRI JUN 15 2018

MNZ004-005-007-008-NDZ007-008-016-054-150715-
East Marshall-Kittson-Roseau-West Marshall-Pembina-Eastern Walsh
County-Western Walsh County-Cavalier-
121 AM CDT FRI JUN 15 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...KITTSON...ROSEAU...SOUTHEASTERN CAVALIER...EASTERN WALSH
AND SOUTHERN PEMBINA COUNTIES...

At 120 AM CDT, strong thunderstorms were clustered from Grafton to
Roseau, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Grafton, Roseau, Park River, Hallock, Drayton, Karlstad and
Greenbush.

This includes Interstate 29 between mile markers 165 and 204.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Grand Forks.

LAT...LON 4881 9527 4819 9739 4820 9756 4855 9813
      4900 9663 4900 9546
TIME...MOT...LOC 0620Z 239DEG 40KT 4857 9717

BP
Special weather statement, Jun 15, 12:42 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 AM CDT FRI JUN 15 2018

MNZ003-NDZ039-053-150745-
Clay MN-Richland ND-Cass ND-
142 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...SOUTHEASTERN CASS
AND NORTH CENTRAL RICHLAND COUNTIES UNTIL 245 AM CDT...

At 141 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Durbin to near Sabin. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sabin and Rustad around 145 AM CDT.
  Glyndon around 150 AM CDT.
  Buffalo River State Park around 155 AM CDT.
  West Fargo, Frontier and Muskoda around 200 AM CDT.
  Hawley, Harwood and Reile's Acres around 205 AM CDT.

Other locations impacted by these storms include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4665 9722 4677 9738 4711 9658 4699 9619
      4698 9619 4697 9617 4693 9618 4659 9690
TIME...MOT...LOC 0641Z 243DEG 39KT 4679 9720 4675 9668

JK
Special weather statement, Jun 15, 1:06 AM CST, 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
206 AM CDT FRI JUN 15 2018

MNZ005-006-008-009-150800-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
206 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...ROSEAU...
NORTHWESTERN BELTRAMI AND CENTRAL LAKE OF THE WOODS COUNTIES UNTIL
300 AM CDT...

At 204 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roosevelt to near Strathcona. Movement was
east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Arnesen, Williams and Roosevelt around 210 AM CDT.
  Birch Beach and Zippel Bay State Park around 215 AM CDT.
  Wheelers Point and Torfin around 225 AM CDT.
  Wannaska and Casperson around 230 AM CDT.
  Pencer and Skime around 235 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4855 9476 4835 9629 4864 9639 4878 9641
      4903 9473 4889 9468
TIME...MOT...LOC 0704Z 258DEG 42KT 4886 9504 4857 9612

JK
Local storm report, Jun 15, 1:07 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 AM CDT FRI JUN 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             HORACE                  46.76N 96.90W
06/15/2018  E1.00 INCH       CASS               ND   PUBLIC

            VIA LOCAL MEDIA FACEBOOK PAGE

&&

NC
Special weather statement, Jun 15, 1:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
207 AM CDT FRI JUN 15 2018

MNZ005-006-008-009-150800-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
207 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 300 AM CDT...

At 205 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roosevelt to near Strathcona. Movement was
east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Arnesen, Williams and Roosevelt around 210 AM CDT.
  Lude, Birch Beach and Long Point around 215 AM CDT.
  Zippel Bay State Park around 220 AM CDT.
  Wheelers Point around 225 AM CDT.
  Wannaska, Torfin and Casperson around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4883 9471 4881 9470 4855 9476 4835 9629
      4860 9637 4878 9636 4903 9473 4889 9468
TIME...MOT...LOC 0705Z 258DEG 42KT 4886 9504 4857 9612

JK

The radar

The Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
June 15, 1:07 AM CST
Where
Clay County, 2.13 mi SSW of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
46.850, -96.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752218.